Prescribing errors constitute one of the top risk areas for general practice and account for 13 per cent of all GP claims reported to the MDDUS. The average cost of these claims is more than £12,000 and the harm caused by a misprescribed or unmonitored medication can be serious and long lasting.
The GMC’s 2012 PRACtICe (PRevalence And Causes of prescrIbing errors in general practiCe)study found that one in 20 prescriptions had either a prescribing or monitoring error while one in 550 of all prescription items contained an error judged to be ‘severe’.
Recent MDDUS case analysis demonstrates that errors in prescribing will usually fall into shorter-term human factor errors or longer-term systemic failures.
The human factor
The first area often involves simple human error. This is where medication is prescribed in the face of an allergy or contraindication. Perhaps there is a wrong ‘click’ when choosing similarly named medications from the pick list or it might be incorrect dosage or instructional issues. Sometimes, it’s all of the above.
An MDDUS case which highlights human factor error involves a patient presenting with diarrhoea and GI upset. Following examination, the patient is diagnosed with a viral infection and is prescribed an antidiarrhoealfor relief of their symptoms. Whilst the GP is selecting the prescription details the patient initiates a discussion around another condition. Instead of selecting Loperamide hydrochloride the GP selects Lofepramine hydrochloride (an antidepressant), at the maximum dosage available. The patient duly fills the prescription and follows the dosage instructions.
The error is not uncovered for a number of days. The patient ultimately feels very confused and unwell, has absence from work and is subsequently admitted to hospital where the error is identified. Fortunately the patient has no long-term effects but they did seek, and were awarded, compensation for loss of earnings and other associated costs.
This was a simple distraction and lapse in concentration during a consultation – part of the human factor impact on patient safety. We have a number of examples of this type of medication mix-up – Olanzapine (an antipsychotic) instead of Omeprazole (a proton pump inhibitor), Fluoxetine (an antidepressant) instead of Fluclomix (an antibiotic), Sulfadiazine (an antibiotic) instead of Sulfasalazine (an anti-rheumatic).
It is well recognised that a good relationship with the local pharmacist can be beneficial. It’s estimated that pharmacists pick up around 30,000 errors each year which could have resulted in harm to the patient and a further 10,000 errors which could have resulted in patient death. But despite their vigilance, there will always be cases like this one where there is no obvious error for the pharmacist to identify and so the safety net at the point of dispensing also fails the patient.
The other main issue in this area usually concerns monitoring of long-term medication. Failings commonly occur in the prescribing system i.e. failure to monitor the patient appropriately in relation to concordance, bloods monitoring, adherence to guidelines and recall systems. Longer-term errors can arguably provide more opportunities to reverse any mistakes and mitigate the impact – though the system (and people working within it) must be set up to enable those opportunities.
Warfarin prescribing without access to INR results, either because they’re unavailable or because they’re being monitored elsewhere, is a well-known risk but still features among the top prescribing issues and can be particularly problematic where there is primary, secondary and, at times, care-home involvement. Monitoring and follow-up are always key considerations in a long-term medication regime. The importance of concordance and follow-up should be discussed and agreed with the patient (and any relevant agencies) and appropriate arrangements and review opportunities formulated.
Across both areas, the interface between primary and secondary care often presents risks, with an estimated 30 to 70 per cent of patients experiencing an error when transferring between sectors. Therefore a clinical check when altering medication is always recommended as the person who signs the prescription will ultimately be accountable for any errors. As a clinician you must be comfortable that any delegated tasks are undertaken by members of the team who are adequately trained and competent to work within that area.
Identifying the groups most susceptible to system failures is important. As with most systems, these tend to be the more vulnerable patients who are:
- Those with multiple serious morbidities
- Those on multiple medications
- Those with serious acute medical problems
- Those who are ambivalent about medication-taking or who have difficulty understanding or remembering to take medication
Understanding the risks
The PRACtICe study identified ways to mitigate the risks in this area and stressed the importance of making full use of software to enable alerts, review opportunities and to monitor compliance. Systems can do a lot these days and have many features to help maintain a robust prescribing system - although the never-ending ‘alerts’ can be a whole other distraction.
Again though, this system approach does rely heavily on the ‘human’ element working effectively within it; therefore avoiding distractions, multi-tasking effectively and, in particular, maintaining up-to-date training for clinicians and non-clinicians are also very much key considerations in managing these risks effectively.
For further information on prescribing, MDDUS video module Maintaining the integrity of your prescribing record and its associated checklist are available to members. This module highlights some common areas of risk and provides practical guidance to support safer practice.
How do you ensure the safety of your prescribing system? Are there any methods which have worked well in your practice? As ever, please share any views or good practice tips on the form below.
This page was correct at the time of publication. Any guidance is intended as general guidance for members only. If you are a member and need specific advice relating to your own circumstances, please contact one of our advisers.
Save this article
Save this article to a list of favourite articles which members can access in their account.Save to library